Hail, Campbell
- When
- July 17, 5:12 PM MST
- Where
- Campbell County, 3 mi ESE of Gillette
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.273, -105.444
A supercell thunderstorm developed over central portions of Campbell County and tracked southeast across northern parts of Weston County. The storm produced large hail and gusty winds, causing some damage along its path.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over central portions of Campbell County and tracked southeast across northern parts of Weston County. The storm produced large hail and gusty winds, causing some damage along its path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 4:28 PM MST, 44 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 528 PM MDT Mon Jul 17 2023 .DISCUSSION...(This Evening Through Monday) Issued at 125 PM MDT Mon Jul 17 2023 The main forecast impacts are (1) the chance of thunderstorms, some severe, tonight and (2) the ongoing smoky and hazy conditions. Confidence is low in the coverage and evolution of storms tonight, but if they do get going confidence is high that they will be severe. Confidence is medium that the smoke will be diminishing overnight and Tuesday, but this smoke and haze also may return on Wednesday. The latest water vapor images show a potent trough and jet stream approaching the CWA, but with plenty of midlevel and upper-level clouds ahead of it. The combination of warm midlevel temperatures and the smoky skies (reducing insolation) has resulted in a very strong cap, with MLCIN of -100 to -400 J/kg at 1900z. Thus, would be very surprised to see any organized thunderstorms develop before 22z. The most likely scenario is thunderstorms developing over the higher terrain of MT/WY later this afternoon and moving over the CWA this evening and overnight. Sounding profiles suggest the storms will be mostly elevated, with large hail being the primary threat given strong 0-6km shear and MUCAPE of 2500+ J/kg. The convection-allowing models (CAMs) are struggling with the evolution of the storms (likely because of the strong cap), with the HRRR being conspicuously weak in the depiction of storms compared to the bullish NSSL-WRF. After the wave pushes through overnight, the thunderstorm and severe threat (whatever that turns out to be tonight) will be much less on Tuesday. However, as an upper low spins to our north across southern Canada we still will have a surface trough and 50s to lower 60s dewpoints lingering across the southern/eastern CWA, so cannot rule out some strong storms in those areas. Beyond that the weather will be relatively quiet Wednesday into Thursday, but another wave in the northwest flow aloft will bring more chances of thunderstorms later Thursday and Thursday night, especially across the southwestern CWA. Hazy/smoky skies will persist through tonight, but should diminish Tuesday. RAP/HRRR smoke models then hint at more haze/smoke moving into the CWA behind a front on Wednesday as the surface flow turns northwest again. Models/ensembles then suggest a ridge building more toward our CWA late this week into early next week, which would results in warmer and drier conditions. We might even see our first 90-degree readings for the year at the office. However, much uncertainty in this still exists given the relatively green conditions and persistent upper low to our northeast. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 524 PM MDT Mon Jul 17 2023 Low VFR to MVFR VSBY in smoke/haze may return overnight, with gradual improvement expected on Tuesday. Scattered thunderstorms currently over northeastern Wyoming will spread eastward across western South Dakota this evening. Isolated to scattered thunderstorms will then occur over parts of western South Dakota until around 12Z on Tuesday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Bunkers AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 1041 AM MDT Mon Jul 17 2023 SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 181300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 1041 AM MDT Mon Jul 17 2023 /1141 AM CDT Mon Jul 17 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Poor air quality will continue today, but will gradually improve by Tuesday morning. There is a slight risk (level 2 of 5) of severe thunderstorms late this afternoon and through this evening, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are expected Tuesday night, Thursday night, and Friday. Severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-181300- Harding-Perkins-Ziebach- 1041 AM MDT Mon Jul 17 2023 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Poor air quality will continue today, but will gradually improve by Tuesday morning. There is a marginal risk (level 1 of 5) of severe thunderstorms late this afternoon and through this evening, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are expected Tuesday night, Thursday night, and Friday. Severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
434 PM MDT Mon Jul 17 2023
WYZ054-172300-
Northern Campbell WY-
434 PM MDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of northeastern
Campbell County through 500 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Recluse, or 37 miles north of Gillette, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Campbell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4500 10540 4500 10534 4477 10517 4473 10562
4485 10571
TIME...MOT...LOC 2233Z 246DEG 30KT 4481 10558
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EaganSpecial Weather Statement
National Weather Service Rapid City SD
559 PM MDT Mon Jul 17 2023
WYZ056-180030-
Western Crook WY-
559 PM MDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of southwestern Crook
County through 630 PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Moorcroft, or 24 miles east of Gillette, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Keyhole Reservoir around 610 PM MDT.
Other locations in the path of this storm include Pine Haven.
This includes Interstate 90 in Wyoming between Mile Markers 157 and
167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Wyoming.
&&
LAT...LON 4431 10509 4442 10508 4446 10467 4422 10469
TIME...MOT...LOC 2358Z 274DEG 26KT 4435 10501
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EaganThe Rapid City radar (KUDX), 209 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
12 hail. Local standard time, as filed.
The storm also produced wind gusts to 50 mph.
Wind driven hail broke a window.
Wind driven hail broke windows and damaged siding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110058, 1110059, 1110069, 1110070, 1110073, 1110077, 1110080, 1110084, 1110086, 1110087, 1110088, 1110089.